Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 97, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Sep 12, 2020, 4:44 PM CDT for Bolivar County, Sunflower County, Mississippi. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2020, 4:44 PM CDT (21:44 UTC)
- Expired
- Sep 12, 2020, 6:15 PM CDT
- In force
- 91 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bolivar County, MS, Sunflower County, MS
The radar
The Memphis radar (KNQA), 175 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
583
WGUS54 KJAN 122144
FFWJAN
MSC011-133-122315-
/O.NEW.KJAN.FF.W.0097.200912T2144Z-200912T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
444 PM CDT Sat Sep 12 2020
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Northeastern Sunflower County in northwestern Mississippi...
East central Bolivar County in northwestern Mississippi...
* Until 615 PM CDT.
* At 444 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Cleveland, Shelby, Drew, Parchman, Mound Bayou, Renova, Rome,
Merigold, Pace and Winstonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3399 9045 3376 9045 3376 9093 3395 9094
3399 9066
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
JM1 follow-up statement
792
WGUS74 KJAN 122309
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
609 PM CDT Sat Sep 12 2020
MSC011-133-122318-
/O.EXP.KJAN.FF.W.0097.000000T0000Z-200912T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sunflower MS-Bolivar MS-
609 PM CDT Sat Sep 12 2020
...THE FLASH FLOOD WARNING FOR NORTHEASTERN SUNFLOWER AND EAST
CENTRAL BOLIVAR COUNTIES WILL EXPIRE AT 615 PM CDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3399 9045 3376 9045 3376 9093 3395 9094
3399 9066
$$
JMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 12:57 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Sep 12, 12:57 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1257 PM CDT Sat Sep 12 2020 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: VFR conditions were reported areawide at 1730Z but radars were showing SHRA/TSRA development that will likely become numerous this aftn and lead to flight restrictions. The TSRA activity wl dissipate this evening and VFR conditions wl prevail until 11Z Sunday. After 11Z Sunday MVFR cigs are expected to develop over the area and continue until 16Z. VFR conditions are expected to resume after 16Z Sunday and continue through the aftn. /22/ && .DISCUSSION... Similar to yesterday, morning pops have been delayed until the afternoon. A moist airmass with PWATs in excess of two inches remains in place across the CWA. Satellite imagery shows a cu field developing over east Mississippi but it will take another hour or two before shower and thunderstorm development will occur. This activity will spread across the CWA this afternoon and evening with numerous coverage expected. No other significant changes were made with this update. /22/ Prior discussion below: Today and Tonight: A weak, stalled boundary sits just off to our west this morning while our area sits under a very moist airmass. A closed low over the Northern Plains will become ingested into the mid-level flow today as it shifts east over the Great Lakes region. This movement will suppress the subtropical ridge towards the Mid-Atlantic Coast. Tropical Depression Nineteen will then have the freedom to move westward across south Florida today and into the Gulf of Mexico by tomorrow morning. For us over the next 24 hours, conditions will remain moist with 2+ inch PWs and dewpoints in the low to mid 70s. The high moisture mixed with diurnal heating will be enough to trigger scattered convection across the area. Much like yesterday, the convection will be scattered to numerous and move with a generally northwest motion. The exception to that may be the storms that form near the surface boundary to our northwest. Those storms will have very little flow to them. Storms are expected to stay tame today as mid-level lapse rates remain poor and shear is weak. However, there could be an isolated strong storm produce some gusty winds if updrafts can become organized enough. Temperatures will be warm again today with highs in the low 90s expected. The coverage of storms will limit highs a bit. Overnight, the convection will gradually dissipate with the loss of daytime heating and lows in the low to mid 70s are expected. /10/ Tomorrow through Saturday: An active stretch of weather will continue across the area with the main focus being on Tropical Depression 19. The forecast period starts off tomorrow with active northern stream flow draped across the northern CONUS while broad ridging will be in place across the majority of the country. A shortwave trough will also be lifting northeast through the Great Lakes region. Tropical Depression 19 is progged to have strengthened into a Tropical Storm and will be located over the northeast Gulf of Mexico just off the west coast of the Florida peninsula. The tropical storm will miss the Great Lakes trough connection, and instead is forecast to be steered west by sub- tropical ridging located north of the system. Global guidance and their respective ensembles along with hurricane specific models are generally in good agreement that the tropical storm will move west within an environment conducive for steady strengthening. The latest NHC forecast has a high end tropical storm just off the Alabama coast Monday evening. Prior to the system's arrival, tropical moisture over the area will continue to support scattered to numerous afternoon showers and thunderstorms Sunday and Monday. Forecast confidence begins to decrease beyond Monday as guidance diverges with respect to evolution of the impending tropical storm. The overall consensus, however, is that the storm will slow considerably/stall in the vicinity of the Gulf Coast as steering flow weakens. In fact, both the GFS and ECMWF indicate very little forward motion from Tuesday to Thursday. Where and how long the storm stalls will be crucial for determining any impacts to the area. Furthermore, the storm will be small in size and will be feeling the influence of southwesterly shear which will place the highest rainfall on the east/northeast side of the storm. The primary hazard will be flooding and the current 00z suite of guidance paints some rather hefty rainfall totals across southeast Mississippi with a tight western gradient. However, predictability remains too low at this point in time to try and nail down a specific area to highlight in the HWO/graphics, as even a small shift in track could make a big difference in placement of mesoscale driven heavy rainfall. As such, the reader is strongly encouraged to stay abreast of the latest forecast and continually check back for more information as the event nears. By later next week, the ECMWF swings a longwave trough through the Midwest with a subsequent shortwave trough dropping through the Central Plains and into the Lower Mississippi Valley. This in turn helps push the tropical remnants east with a cold front dropping into the area next weekend. The GFS, on the other hand, is less amplified and keeps a tropical airmass in place with the front stalling to our north. Given the differences in guidance this portion of the forecast was kept in line with the national model blend which leans more towards the ECWMF solution. /TW/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 91 73 89 73 / 62 38 61 20 Meridian 91 73 90 73 / 67 29 47 19 Vicksburg 92 74 89 74 / 60 31 58 20 Hattiesburg 91 73 93 74 / 79 35 47 18 Natchez 90 73 89 74 / 65 29 57 20 Greenville 92 73 88 72 / 62 35 62 20 Greenwood 92 73 86 72 / 64 40 68 20 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && TW/10/22
Hazardous weather outlook, Sep 12, 3:21 AM CDT, 13 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 321 AM CDT Sat Sep 12 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 130830- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 321 AM CDT Sat Sep 12 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. 10 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Sep 12, 2:25 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
225 PM CDT Sat Sep 12 2020
LAZ009-016-MSZ047-122030-
Madison LA-East Carroll LA-Warren MS-
225 PM CDT Sat Sep 12 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN EAST CARROLL...
NORTHEASTERN MADISON PARISHES IN NORTHEASTERN LOUISIANA AND
NORTHWESTERN WARREN COUNTIES UNTIL 330 PM CDT...
At 224 PM CDT, Meteorologists were tracking a strong thunderstorm
near Mansford, or 7 miles east of Tallulah, moving northwest at 15
mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Tallulah and Mansford around 250 PM CDT.
Omega around 255 PM CDT.
Sondheimer around 310 PM CDT.
Other locations impacted by this storm include Richmond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3239 9135 3259 9120 3250 9096 3245 9097
3244 9095 3243 9096 3242 9096 3229 9106
TIME...MOT...LOC 1924Z 114DEG 12KT 3242 9106
22Nearby
Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.